Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 3, 2021Oneida County, New York

NWS Albany, NY issued this special weather statement at Jul 3, 2021, 3:49 PM EDT for Oneida County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 3:49 PM EDT (19:49 UTC)
Expired
Jul 3, 2021, 4:45 PM EDT
In force
56 min
Issued by
NWS Albany, NY

County Oneida County, NY

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS81 KALY 031949
SPSALY

Special Weather Statement
National Weather Service Albany NY
349 PM EDT Sat Jul 3 2021

NYZ032-038-032045-
Northern Herkimer-Southern Herkimer-
349 PM EDT Sat Jul 3 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HERKIMER COUNTY...

At 348 PM EDT, a strong thunderstorm was located over Newport, or 10
miles north of Herkimer, moving south at 15 mph.

Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Ohio,
West Winfield, Newport, Middleville, Poland, Cold Brook, Jordanville,
Northwood, Cedarville, Russia, Fairfield, Elizabethtown, Warren and
Norway.

This includes Interstate 90 between exits 29A and 30.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 7507 4324 7507 4323 7510 4333 7508
      4348 7509 4350 7478 4334 7487 4328 7471
      4313 7473 4311 7477 4308 7477 4302 7474
      4288 7476 4287 7478 4290 7488 4282 7491
      4291 7510 4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 1948Z 014DEG 12KT 4318 7499 

$$

BGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:44 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 3, 3:44 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
344 PM EDT Sat Jul 3 2021

.SYNOPSIS...
An upper level low pressure system will continue to gradually
meander eastward into New England tonight, before moving off the
coast on Sunday. Continued mostly cloudy, cool and showery
conditions will persist through tonight. Some improvement is
expected on Sunday, as the upper level low moves farther away
from our region. Isolated to widely scattered showers will still
be possible, but will not be a washout. Sunshine will also be
more prevalent than recent days, with slightly milder
temperatures. Dry and warmer weather in store for Monday with
upper level ridging.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Upper level low circulation centered in vicinity of the NY/MA-
CT border late this afternoon. Main area of shower activity
focused across the western Adirondacks drifting southward and
entering the Mohawk Valley shortly. Enough instability (~ 500
J/Kg MLCAPE) has developed resulting some convective cells with
brief moderate/heavy rainfall rates and isolated thunder. A few
thunderstorms were occurring near the Herkimer/Hamilton border
at 330 PM. Some of this activity (where most persistent) could
result in locally heavy rainfall > 1 inch, with ponding of water
and/or minor flooding of urban, low lying and poor drainage
locations. Radar and near-term model trends indicating the most
widespread showers west of the Hudson Valley into early this
evening.

As the upper low continues to slowly drift eastward into New
England later this evening and overnight, an additional
disturbance rotating around the periphery of the upper low could
bring additional showers to areas from the Hudson Valley
eastward as well. Will mention chance pops for most of the
region this evening, the from Albany north/east overnight with
coverage decreasing across western areas. Overall coverage of
showers should decrease even in eastern areas prior to sunrise.
Temperatures will continue to be cool, with lows mainly in the
lower to mid 50s with mostly cloudy skies persisting. With
residual low level moisture and light winds, patchy fog will be
possible.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The pesky upper level low center will move eastward off the New
England coast to the Gulf of Maine on Sunday. A cyclonic flow
regime will still be in place across eastern NY and western New
England through the day, but coverage of showers should be much
less than previous days, with only weak forcing/instability
expected to be present. Mostly cloudy skies to start the day
should give way to a mix of sunshine and clouds by late morning
or afternoon. Isolated to widely scattered instability showers
should develop during peak diurnal heating time in the
afternoon. CAMs focusing "greatest" coverage south of Albany,
but again coverage looks rather sparse and the day will not be a
washout anywhere. Will mention just slight chance of thunder as
guidance indicating up to around 500 J/Kg SBCAPE south of
Albany. Temperatures will be slightly warmer due to some breaks
of sunshine, although will still be around 10 degrees below
normal for early July. Highs should be in the lower/mid 70s in
valleys and mid/upper 60s in the mountains.

An isolated shower cannot be ruled out early Sunday evening,
however most of the region will be dry as diurnally driven
showers dissipate during this time. It will be cool for 4th of
July evening, with most areas in the upper 50s to mid 60s. Dry
conditions expected overnight as the upper level flow regime
becomes neutral with the upper low moving farther away to the
Canadian Maritimes. It will be another cool night, with lows in
the 50s.

The last day of the 4th of July holiday weekend (Monday) looks
to be the best weather-wise. A return to seasonable temperatures
in store, with more in the way of sunshine due to upper ridging
and a light southwest flow regime. Highs near 80 in most
valleys with mid/upper 70s in the mountains. An isolated/brief
instability shower will be possible during the afternoon, but
most of the area/time should be dry.

Will start to mention increasing chances for showers and even
some thunderstorms Monday evening, as model guidance showing an
upper disturbance moving across northern NY in a flattening W-NW
upper flow pattern. Returning moisture with dewpoints rising
into the 60s and PWAT anomalies increasing to +1 to +2 STDEV
along with forcing from the disturbance could result in isolated
to scattered showers/storms, especially for areas north of the
Capital District. It will be warmer and more muggy compared to
previous nights, with lows in the 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
After a cool respite over the Fourth of July holiday weekend,
summer heat and humidity returns for the upcoming week. A warm
front moving through the Northeast on Tuesday will allow a hot
and humid air mass to overspread the region. Its associated
boundary stalls over the area Wednesday into Thursday so chances
for showers and storms increase. By the end of the week, we
will be keeping eye on where the upper level pattern steers the
remnants of Tropical Cyclone Elsa. For the latest forecast on
Elsa, please visit the National Hurricane Center webpage at
www.nhc.noaa.gov. Read on for details.

We start the long term on Tuesday with a warm front pushing
northeastward through the area. In its wake, southwesterly flow
aloft advects in a much warmer air mass characterized by 850mb
rising to +16C to +19C which will result in surface temperatures
warming back into the upper 80s to even low to mid 90s,
especially in the mid-Hudson Valley and NW CT where 850mb
isotherms may near 20C. Add in the fact that dew points will
also rise into the 60s to even low 70s and the combination of
high temperatures and humidity will likely result in heat index
values exceeding the heat advisory threshold. We will continue
to message the possible need for a heat advisory on Tuesday in
the Hazardous Weather Outlook.

By Wednesday, an upper level trough will gradually slide
eastward through southern Canada and the Great Lakes, allowing
heights to fall downstream over the Northeast. The surface cold
front looks to push eastward into the region as well but given
how broad/weak the trough is, the boundary may actually stall
over part of eastern NY and western New England within the zonal
flow. Guidance continues to depict this so we kept chance POPs
in place across the region during the afternoon peak heating
hours with low end likely POPs west of the Hudson River where
stronger height falls may be observed. The GFS/CMC analyze the
trough to be a bit stronger and therefore allow the boundary to
stall over the south of I-90 whereas the ECWMF shows the trough
to be weaker and escaping further to out north which therefore
would result in the boundary stalling farther north. Still too
early to know which set of guidance is correct but it's
important to keep tabs on the trends. Even still temperatures in
at least the southern half of the CWA (i.e mid-Hudson Valley)
could once again hit 90 degrees which when combined with the
high humidity could necessitate another heat advisory.

The stalled boundary lingers into Thursday but with a secondary
trough pushing eastward through the Midwest/Great Lakes,
guidance suggests heights rise downstream in response,
potentially allowing this boundary to lift northward as as warm
front. However, additional weak impulses within the broad
southwesterly flow regime ahead of the incoming trough could
allow waves of low pressure to develop along the boundary
resulting in periods of showers. Exactly which areas end up
having the best chance for showers will be contingent upon where
the boundary stalls. Therefore, we continue to show likely POPs
through most of the region. The increased shower/storm coverage
and cloud coverage should assuage temperatures but humidity
values likely will still be high.

Tropical Storm Elsa looks to be traveling up the East Coast
during the second half of the week. The aforementioned incoming
trough on Thursday into Friday could end up steering it but at
this time step, it's an uncertain forecast. For the latest
information on Elsa, monitor the National Hurricane Center
forecast.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sun...Region remains under the influence of an
upper low, with plentiful clouds and scattered showers. MVFR
cigs are expected to prevail through most of the TAF period.
Showers are expected to be hit-and-miss, but could result in
MVFR vsby as well. Brief periods where the MVFR deck could
scatter out are possible this afternoon.

Tonight, MVFR cigs expected to continue with showers around.
KPSF may fall to IFR for a time late tonight into Sunday
morning, and has the best chance of a steadier rainfall. Cigs
may begin to lift/scatter out toward the end of the TAF period.

Winds will be around 5 kt or less through the TAF period,
generally from the north.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: High Operational Impact. Likely SHRA...TSRA.

&&

.FIRE WEATHER...
An upper level low pressure system will continue to gradually
meander eastward into New England tonight, before moving off the
coast on Sunday. Continued mostly cloudy, cool and showery
conditions will persist through tonight. Some improvement is
expected on Sunday, as the upper level low moves farther away
from our region. Isolated to widely scattered showers will still
be possible, but will not be a washout. Sunshine will also be
more prevalent than recent days, with slightly milder
temperatures. Dry and warmer weather in store for Monday with
upper level ridging.

Relative humidity values will increase to around 100 percent
tonight, decreasing to minimum values between 55 and 70 percent
on Sunday. RH values will increase to around 100 percent again
Sunday night.

Winds tonight will be light and variable, becoming northerly
around 5 mph or less on Sunday. Winds on Sunday night will be
light and variable.

&&

.HYDROLOGY...
Scattered to numerous showers will persist into this evening,
with some areas seeing periods of moderate to briefly heavy
rainfall west of the Hudson Valley. Generally less than a half
inch of rain will occur in most areas, however isolated 1-2 inch
amounts may occur especially where any isolated thunderstorms
occur and/or heavier showers repeatedly move across the same
areas. Isolated ponding of water and/or minor flooding of urban,
low lying and poor drainage locations is possible into this
evening. Otherwise, scattered mainly light showers are expected
overnight into Sunday.

Dry weather is forecast Sunday night through Monday. Chances
for showers and thunderstorms return Monday night through at
least the middle of next week, as a warmer and more humid air
mass builds in and several fronts potentially move across the
region.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record Low Maximum Temperatures for July 3rd...

Albany NY: 69 degrees set in 1992
Glens Falls NY: 64 degrees set 1992
Poughkeepsie NY: 70 degrees set in 1982

Record Low Maximum Temperatures for the Month of July...

Albany NY: 60 degrees set in 1972
Glens Falls NY: 58 degrees set in 1986
Poughkeepsie NY: 61 degrees set in 1956

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...Speciale
AVIATION...Thompson
FIRE WEATHER...JPV
HYDROLOGY...JPV
CLIMATE...ALY Staff
Hazardous weather outlook, Jul 3, 4:04 AM EDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
404 AM EDT Sat Jul 3 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
404 AM EDT Sat Jul 3 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Tuesday through Thursday, mainly
during the afternoon and evening hours.

A hot and humid airmass will return for Tuesday. Heat advisories may
be needed in lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
349 PM EDT Sat Jul 3 2021

NYZ032-038-032045-
Northern Herkimer-Southern Herkimer-
349 PM EDT Sat Jul 3 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HERKIMER COUNTY...

At 348 PM EDT, a strong thunderstorm was located over Newport, or 10
miles north of Herkimer, moving south at 15 mph.

Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Ohio,
West Winfield, Newport, Middleville, Poland, Cold Brook, Jordanville,
Northwood, Cedarville, Russia, Fairfield, Elizabethtown, Warren and
Norway.

This includes Interstate 90 between exits 29A and 30.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 7507 4324 7507 4323 7510 4333 7508
      4348 7509 4350 7478 4334 7487 4328 7471
      4313 7473 4311 7477 4308 7477 4302 7474
      4288 7476 4287 7478 4290 7488 4282 7491
      4291 7510 4286 7514 4286 7521 4305 7522
TIME...MOT...LOC 1948Z 014DEG 12KT 4318 7499

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:47 PM EDTSpecial Weather StatementALYOneida58 min
Jul 3, 5:23 PM EDTAreal Flood AdvisoryALYFulton, Hamilton, Herkimer3 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.